NewsNational

Actions

FDA warns of EpiPen auto-injector errors

Posted: 6:09 AM, Mar 26, 2020
Updated: 2020-03-26 07:32:26-04
Mylan announces major EpiPen recall

The FDA is alerting patients and health care providers to a problem with EpiPen auto-injectors that could cause a delay in injection or prevent the medication from being properly injected.

The EpiPen 0.3mg and EpiPen Jr 0.15mg, as well as the authorized generic versions, may have delayed or improper injections because of:

  • Device failure from spontaneous activation caused by using sideways force to remove the blue safety release
  • Device failure from inadvertent or spontaneous activation due to a raised blue safety release
  • Difficulty removing the device from the carrier tube
  • User errors

The FDA says the manufacturer of the EpiPen, Pfizer, sent a letter to health care professionals that detained how the devices may activate prematurely if the blue safety release is removed using a sideways force.

According to the FDA, there is also a limited number of EpiPen devices that may have a slightly raised blue safety released. If the release is raised, the FDA says the device may activate prematurely.

Additionally, the FDA says the EpiPens might not come out of their carrier tube easily, or at all, due to a deformation on the rim of the tube.

The FDA says the letter also describes specific user errors that can delay or prevent the administration of the medication.

The FDA provided these examples:

  • The device will not activate if the blue safety release is in place
  • Ensure the needle end (orange end of the device) is in contact with the outer thigh (upper leg) prior to and during activation. The EpiPen device should be administered by swinging and pushing firmly against the outer thigh until it “clicks.” This signals that the injection has started.
  • Ensure the device is held in place for a minimum of three seconds following activation.

Click here for the full FDA release.